Georgia, 2006

Hail and Damaging Winds in Georgia, July 28, 2006

July 28, 2006 · NWS FFC · 4 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 3:08 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 28, 3:08 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT FRI JUL 28 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
WEATHER EVOLVING ABOUT AS EXPECTED. UPPER TROUGH OVER WESTERN TENNESSEE
VALLEY WORKING TOWARD THE SOUTHEAST WITH SHOWERS AND THUNDERSTORMS
BREAKING OUT IN ADVANCE OF IT. WIDELY SCATTERED THUNDERSTORMS NOW
MOVING INTO NORTHWEST GEORGIA SHOULD INCREASE IN COVERAGE DURING EVENING
BEFORE SCATTERING OUT LATE TONIGHT. IN ADDITION  WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS BREAKING OUT IN SOUTHEAST PART OF CWA AT THIS
TIME AND SEA BREEZE WORKING IN FROM THE COAST SHOULD WORK INTO AREA
DURING EVENING CONTINUING THE CHANCE FIRST PART OF NIGHT. UPPER TROUGH
EXPECTED TO MOVE INTO NORTH GEORGIA SATURDAY. MEAN RH IN THE 70-80
PERCENT RANGE...LIFTED INDICES AROUND -2...AND UVV POINTS TO A FAIRLY
GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS SATURDAY. BEST CHANCES
IN THE NORTH PART OF CWA WITH RAINFALL AMOUNTS OF .25 TO .75 POSSIBLE
MOST AREAS. TROUGH EXPECTED TO STRETCH ACROSS THE SOUTHERN PART OF CWA
ON SUNDAY WITH BEST CHANCES OF PRECIPITATION SHIFTED TO THAT AREA ON
SUNDAY BUT WILL STILL KEEP A SMALL CHANCE IN THE NORTH. TEMPERATURES
WILL BE A LITTLE COOLER ESPECIALLY FOR MAX DUE TO MORE CLOUDS AND
PRECIPITATION. THE THREAT OF SEVERE THROUGH THE WEEKEND APPEARS
MINIMAL WITH MARGINAL INSTABILITY...WEAK SHEAR...AND HIGH FREEZING
LEVELS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
GFS KEEPS A TROUGH ACROSS GEORGIA THROUGH THE COMING WEEK AND IN
FACT DEVELOPS AN UPPER LOW NEAR THE GEORGIA COAST MID WEEK. ECMWF
DOES SOMETHING SIMILAR ALTHOUGH NOT QUITE AS IMPRESSIVE. WILL
CONTINUE WITH CURRENT FORECAST TREND AND LATEST GUIDANCE IN KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY WITH WARM OVERNIGHT
LOWS AND HIGHS IN THE 80S AND LOW 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  88  72  89 /  40  60  40  30
ATHENS          73  88  70  92 /  20  50  30  30
GAINESVILLE     72  84  70  89 /  30  60  20  30
ROME            73  88  71  93 /  50  60  20  40
COLUMBUS        75  94  74  91 /  20  60  50  40
MACON           74  96  73  92 /  20  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

38
Hazardous weather outlook, Jul 28, 2:02 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT FRI JUL 28 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
302 PM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME NORTH GEORGIA
THIS AFTERNOON AND EVENING. OTHERWISE ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK SOUTHEAST INTO THE TENNESSEE
VALLEY THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAIN.

.DISCUSSION...
WITH DAYTIME HEATING...THE ATMOSPHERE HAS DESTABILIZED ACROSS THE
NORTHERN QUARTER OF THE STATE. THUNDERSTORMS HAVE ALREADY DEVELOPED
ACROSS NORTH ALABAMA AND THESE WILL MOVE EAST INTO NORTH GEORGIA
THIS AFTERNOON AND TONIGHT. CAPES ARE EXPECTED TO RANGE FROM 2000 TO
3000 WITH LIFTED INDICES OF -2 TO -5. THIS WILL BE SUFFICIENT TO
PRODUCE STRONG DAMAGING WINDS IN A FEW OF THE THUNDERSTORMS...MAINLY
NORTH OF A LINE FROM CEDARTOWN...TO DAWSONVILLE...TO CLEVELAND.
SOUTH OF THIS LINE...DRY AIR ALOFT WILL LIMIT THUNDERSTORM
POTENTIAL...AND ANY STORMS THAT DO FORM SHOULD REMAIN BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 2:34 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT FRI JUL 28 2006

GAZ001-282015-
334 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE COUNTY UNTIL
415 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TRENTON TO 11 MILES WEST OF RISING FAWN...
MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO WIND GUSTS TO 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING AS THEY MOVE ACROSS DADE COUNTY THROUGH
415 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NEW
ENGLAND...TRENTON...WILDWOOD...RISING FAWN AND CLOUDLAND STATE PARK.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 2:57 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT FRI JUL 28 2006

GAZ001>003-282045-
357 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WALKER AND CATOOSA
COUNTIES UNTIL 445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HINKLES...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS WALKER AND
CATOOSA COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE NEW ENGLAND...CLOUDLAND STATE PARK...WILDWOOD...
HIGH POINT...HINKLES...LOOKOUT MOUNTAIN...CHICKAMAUGA...
ROSSVILLE...FORT OGLETHORPE...BOYNTON...INDIAN SPRINGS...GRAYSVILLE
AND RINGGOLD. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 28, 3:01 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT FRI JUL 28 2006

GAZ004-005-282045-
401 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WHITFIELD AND MURRAY
COUNTIES UNTIL 445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TILTON...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS WHITFIELD AND
MURRAY COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE TILTON...DALTON...HOLLEY...RAMHURST...
CHATSWORTH...ETON AND FORT MOUNTAIN STATE PARK. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 3:23 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT FRI JUL 28 2006

GAZ110-111-282115-
423 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND 40 MPH WINDS IN
TELFAIR AND WHEELER COUNTIES UNTIL 515 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOWNS THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY RAIN...WIND GUSTS TO
40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS
TELFAIR AND WHEELER COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TOWNS...JORDAN...SCOTLAND...MCRAE...
LITTLE OCMULGEE STATE PARK...HELENA AND ALAMO. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 4:13 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT FRI JUL 28 2006

GAZ011-019-282200-
513 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN FLOYD AND CHATTOOGA
COUNTIES UNTIL 600 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LYERLY TO 15 MILES SOUTHWEST OF
CHATTOOGAVILLE...MOVING NORTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING AS THEY MOVE ACROSS FLOYD AND
CHATTOOGA COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE LYERLY...BERRYTON...CHATTOOGAVILLE...
SUMMERVILLE...JAMES H. FLOYD STATE PARK...TRION...HOLLAND...COOSA...
TIDINGS...ROME...ARMUCHEE AND EVERETT SPRINGS. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 4:56 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT FRI JUL 28 2006

GAZ086-282230-
556 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN EMANUEL COUNTY UNTIL
630 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERTOWN...DRIFTING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS EMANUEL COUNTY
THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SUMMERTOWN...CANOOCHEE...MODOC...BLUNDALE AND SWAINSBORO. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 47 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Laurens

When
July 28, 5:04 PM EST to 6:33 PM EST
Where
Laurens County, Countywide
Property damage
$175,000
Reported by
NEWSPAPER
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

The Courier Herald of Dublin reported that lightning struck a home on Lancelot Lane in Dublin. The resulting fire caused extensive damage to the bedroom and parts of the roof. Other lightning strikes were also reported in scattered rural areas of the county. A piece of farm equipment burned as a result of a lightning strike and several wooded areas were set on fire by lightning strikes.

Thunderstorm Wind, Laurens

When
July 28, 5:44 PM EST to 5:58 PM EST
Where
Laurens County, 4 mi WNW of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.550, -82.967

The Courier Herald of Dublin reported that over a dozen trees were blown down around the city as a result of a thunderstorm downburst. Trees and street signs were blown down throughout the city. Air Controlled Incorporated had a portion of its roof blown off and thrown into the trees behind the building. A large oak tree also fell on a home in the city causing damage to the structure. The Laurens County 911 Center also reported that at least two power poles were down as a result of downed trees. This thunderstorm was very isolated and one of only a few that developed in the area that day.

Hail, Jefferson

When
July 28, 6:05 PM EST to 6:10 PM EST
Where
Jefferson County, Bartow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.883, -82.467

The public observed penny-sized hail.

Thunderstorm Wind, Houston

When
July 28, 7:27 PM EST to 7:28 PM EST
Where
Houston County, 3 mi ESE of Pabst
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.417, -83.567

The Houston County 911 Center reported that one tree was blown down near U.S. Highway 129 near the Houston/Pulaski county line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526796, 5526795, 5526793, 5526794.